Alert archive / Arizona / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 7, NWS Flagstaff, AZ

April 10, 2004Gila County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Apr 10, 2004, 2:45 PM MST for Gila County, Arizona. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 10, 2004, 2:45 PM MST (21:45 UTC)
Expired
Apr 10, 2004, 3:15 PM MST
In force
30 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

County Gila County, AZ

The radar

The Flagstaff radar (KFSX), 39 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 10, 11:55 AM MSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.8 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2004-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2004-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
1452 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

831 
WUUS55 KFGZ 102145
SVRFGZ
AZC007-102215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
244 PM MST SAT APR 10 2004

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN GILA COUNTY IN EAST CENTRAL ARIZONA
  THIS INCLUDES THE CITY OF PAYSON

* UNTIL 315 PM MST

* AT 243 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER PAYSON...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PAYSON AT 250 PM MST
  3 MILES SOUTH OF STAR VALLEY AT 255 PM MST

HAIL UP TO 1 INCH IN DIAMETER IS POSSIBLE WITH THIS STORM. IF YOU ARE
IN THE PATH OF THE STORM...TAKE NECESSARY PRECAUTIONS AND MOVE TO A
SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN FLAGSTAFF.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM MST
SATURDAY EVENING FOR CENTRAL ARIZONA.

LAT...LON 3435 11140 3417 11147 3403 11104 3425 11096

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 9:20 AM MST, 5 hours 25 minutes earlier.

Area forecast discussion, Apr 10, 9:20 AM MST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
920 AM MST SAT APR 10 2004

.SYNOPSIS...A VIGOROUS STORM SYSTEM WILL MOVE ACROSS ARIZONA TODAY
BRINGING COOLER TEMPERATURES AND A CHANCE OF SHOWERS AND THUNDERSTORMS.
COOL AND BREEZY CONDITIONS WILL LINGER ACROSS THE AREA SUNDAY. HIGH
PRESSURE WILL RETURN FOR THE BEGINNING OF THE WORK WEEK BRINGING DRY
AND WARMER WEATHER TO THE REGION.

&&

.DISCUSSION...
THE UPPER TROUGH NOW LOCATED TO OUR NORTH OVER UTAH WILL MOVE SLOWLY
SOUTH TODAY AND TONIGHT. SURFACE COLD FRONT IS POORLY DEFINED...BUT
APPEARS TO BE LOCATED ACROSS THE NORTHERN THIRD OF ARIZONA. ALONG
AND AHEAD OF THE FRONT...SHOWERS AND THUNDERSTORMS ARE ALREADY
DEVELOPING THIS MORNING. AN AREA OF WEAK DIV-Q FORCING WILL AID IN
CREATING LIFT AND INSTABILITY THROUGH THE AFTERNOON OVER THE CWA. WE
WILL UPDATE THE FORECAST TO INCREASE POPS SLIGHTLY OVER THE NORTHERN
THIRD WITH THE COLD FRONT IN THE AREA. STILL EXPECTING A DECENT
COVERAGE OF SHOWER AND STORM ACTIVITY LATER TODAY AND THIS EVENING
ACROSS THE SOUTHEAST SECTIONS INCLUDING THE WHITE MOUNTAINS AND
EASTERN RIM. AS THE CENTER OF THE UPPER LOW MOVES TO NEAR THE
4-CORNERS OVERNIGHT...SNOW LEVELS WILL FALL TO NEAR 7000 FEET OVER
THE WHITE MTNS AND DOWN TO 6000 FEET OVER THE CHUSKAS. THESE AREAS
COULD SEE AN INCH OR SO OF SNOW ACCUMULATION BY SUNDAY MORNING. COOL
AND BREEZY WEATHER WILL CONTINUE FOR SUNDAY WITH AREAS LIKE
FLAGSTAFF STRUGGLING TO GET OUT OF THE 40S. RIDGING WILL BUILD IN
FROM THE WEST MONDAY WITH TEMPERATURES REBOUNDING 5-10 DEGREES.

FOR THE EXTENDED...TUESDAY THROUGH FRIDAY...LOOKS LIKE A RIDGE IN
THE MID TO UPPER LEVELS WILL BRING WARMER DAYTIME TEMPERATURES FOR
TUESDAY AND WEDNESDAY. HOWEVER...AN APPROACHING TROUGH OVER THE
PACIFIC WILL RESULT IN STRENGTHENING PRESSURE GRADIENTS ACROSS THE
AREA AND A LITTLE COOLING FOR THURSDAY. WITH SPRING MIXING EXPECT
BREEZY TO WINDY SOUTHWEST WINDS WEDNESDAY INTO FRIDAY. COULD BE
ANOTHER SHOT AT SHOWERS BY NEXT WEEKEND AS THE PACIFIC TROUGH MOVES
ACROSS ARIZONA.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&

JOHNDROW
Hazardous weather outlook, Apr 10, 12:30 PM MST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1230 PM MST SAT APR 10 2004

AZZ008-013-014-016>018-037-110100-
YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1230 PM MST SAT APR 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY
A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR EASTERN YAVAPAI...
GILA...SOUTHERN APACHE AND SOUTHERN NAVAJO COUNTIES UNTIL
600 PM MST. AN APPROACHING STORM SYSTEM WILL COMBINE WITH MOISTURE
ALREADY IN PLACE TO PRODUCE ISOLATED TO SCATTERED SEVERE THUNDERSTORMS THIS
AFTERNOON. THE MAIN THREAT FROM THESE STORMS WILL BE HAIL NEAR ONE
INCH IN DIAMETER AND DAMAGING WIND GUSTS. THE STORMS ARE EXPECTED TO
MOVE SOUTH AND EAST OF THE AREA BY EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 11:17 AM MSTSevere Thunderstorm WarningFGZNavajo28 min
Apr 10, 11:31 AM MSTSevere Thunderstorm WarningFGZCoconino29 min
Apr 10, 11:40 AM MSTSevere Thunderstorm WarningFGZGila, Navajo35 min
Apr 10, 11:55 AM MSTTornado WarningFGZCoconino35 min
Apr 10, 12:15 PM MSTSevere Thunderstorm WarningFGZGila, Navajo30 min
Apr 10, 12:50 PM MSTSevere Thunderstorm WarningFGZGila, Navajo25 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.